Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2004, 7:05 PM CDT for Macon County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 7:05 PM CDT (00:05 UTC)
- Expired
- May 23, 2004, 8:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Macon County, IL
The radar
The Lincoln radar (KILX), 54 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
076
WUUS53 KILX 240005
SVRILX
ILC115-240100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
706 PM CDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACON COUNTY IN CENTRAL ILLINOIS
* UNTIL 800 PM CDT
* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BLUE MOUND...OR ABOUT 15 MILES NORTH OF
TAYLORVILLE...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MACON
DECATUR
MOUNT ZION
LONG CREEK
OTHER LOCATIONS IN THIS WARNING INCLUDE...HARRISTOWN...BOODY...ELWIN
AND OAKLEY.
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3985 8914 3986 8877 3973 8882 3967 8882
3966 8891 3966 8914
$$
BARKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 23, 3:10 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT SUN MAY 23 2004 .DISCUSSION... SHORT TERM...TONIGHT THROUGH TUESDAY... OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY CURRENTLY LIES ACROSS THE SOUTHEASTERN COUNTIES. OVER THE WEST...AIRMASS RECOVERY IS WELL UNDERWAY AS INDICATED BY SATELLITE AND OBJECTIVE ANALYSES. ALTHOUGH MOST OF THE FIRST BATCH OF STORMS HAS EXITED INTO INDIANA...NEW DEVELOPMENT IS TAKING PLACE ALONG THE COLD FRONT OVER CENTRAL AND EASTERN MISSOURI. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE... WITH FAVORABLE SHEAR VALUES FOR TORNADIC SUPERCELLS. WILL GO CATEGORICAL FOR THUNDERSTORMS UNTIL MIDNIGHT. THE STORMS SHOULD EXIT MOST OF THE AREA DURING THE EVENING HOURS...HOWEVER SOME PRECIPITATION MAY LINGER OVER THE EAST FOR A WHILE AFTER MIDNIGHT. THE SURFACE BOUNDARY WILL BE TO THE SOUTH ON MONDAY...PROVIDING A BRIEF BREAK IN THE CONVECTION. THIS FRONT WILL BE MOVING BACK OVER ILLINOIS MONDAY NIGHT AND TUESDAY. ALL SHORT RANGE MODELS AGREE THAT SUFFICIENT LIFT ALONG THE WARM FRONT WILL COMBINE WITH MOISTURE RETURN TO PRODUCE A FAIRLY WIDESPREAD RAIN EVENT. WILL GO WITH LIKELY POPS MONDAY NIGHT AND TUESDAY WITH THIS IN MIND. THE FRONT WILL THEN PUSH TO THE SOUTH AGAIN TUESDAY NIGHT AND WEDNESDAY. LONG TERM...WEDNESDAY THROUGH SUNDAY... ONCE AGAIN...THE COLD FRONT WILL SLOW DOWN TO OUR SOUTH DURING MIDWEEK. THE LONG RANGE GFS STILL SEEMS TO BRING OUT THE SOUTHWESTERN CONUS UPPER LOW TOO FAST AND IT IS SLOWING THINGS DOWN RUN-BY-RUN. WILL CONTINUE TO BRING IN CHANCE POPS TO THE SOUTHEAST THURSDAY NIGHT...AND HOLD OFF EVERYWHERE ELSE UNTIL FRIDAY THROUGH SATURDAY NIGHT. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 04
Hazardous weather outlook, May 23, 2:50 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT SUN MAY 23 2004 ILZ027>029-031-036>038-040>051-053-241100- CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MASON-MCLEAN-MENARD- MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN... PEORIA AND SPRINGFIELD 250 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...LOCATIONS ALONG AND NORTH OF JACKSONVILLE TO SPRINGFIELD TO DANVILLE LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE ILLINOIS WISCONSIN BORDER LATE THIS EVENING. THIS WILL SWING A COLD FRONT THROUGH CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. AN UNSTABLE AIRMASS AHEAD OF THE FRONT WILL PRODUCE THUNDERSTORMS INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE THE SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK TOMORROW EVENING AND NIGHT FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL ILLINOIS. THE BEST CHANCE OF SEVERE WEATHER WILL LIKELY BE ALONG AND WEST OF THE ILLINOIS RIVER. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...BEFORE QUIETER WEATHER MOVES INTO THE AREA DURING THE MIDDLE OF THE WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. ILZ052-054>057-061>063-066>068-071>073-241100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE... MATTOON...SHELBYVILLE AND TAYLORVILLE 250 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS...ALONG AND SOUTH OF A TAYLORVILLE TO PARIS LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE ILLINOIS WISCONSIN BORDER THIS EVENING. THIS WILL DRAG A COLD FRONT THROUGH CENTRAL AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE THE SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY EVENING AND DURING THE NIGHT. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE STORMS AGAIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, May 23, 5:53 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL WINCHESTER 39.63N 90.46W
05/23/2004 0.88 INCH SCOTT IL LAW ENFORCEMENT
SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.
&&
GOETSCHLocal storm report, May 23, 6:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
616 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.75 INCH MCLEAN IL EMERGENCY MNGR
&&
PLAHMERLocal storm report, May 23, 6:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 SW LOAMI 39.66N 89.86W
05/23/2004 1.00 INCH SANGAMON IL EMERGENCY MNGR
&&
PLAHMERLocal storm report, May 23, 6:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
&&
CORRECTION ON HAIL SIZE
PLAHMERLocal storm report, May 23, 6:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL WINCHESTER 39.63N 90.46W
05/23/2004 0.88 INCH SCOTT IL LAW ENFORCEMENT
SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.
0607 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.75 INCH MCLEAN IL EMERGENCY MNGR
0612 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
0618 PM HAIL 1 SW LOAMI 39.66N 89.86W
05/23/2004 1.00 INCH SANGAMON IL EMERGENCY MNGR
0625 PM HAIL 3 SW LOAMI 39.64N 89.89W
05/23/2004 1.00 INCH SANGAMON IL CO-OP OBSERVER
0639 PM HAIL FRANKLIN 39.62N 90.05W
05/23/2004 1.75 INCH MORGAN IL LAW ENFORCEMENT
SHERIFF REPORT.
&&
PLAHMERLocal storm report, May 23, 6:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL WINCHESTER 39.63N 90.46W
05/23/2004 0.88 INCH SCOTT IL LAW ENFORCEMENT
SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.
0612 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
0618 PM HAIL 1 SW LOAMI 39.66N 89.86W
05/23/2004 1.00 INCH SANGAMON IL EMERGENCY MNGR
0625 PM HAIL 3 SW LOAMI 39.64N 89.89W
05/23/2004 1.00 INCH SANGAMON IL CO-OP OBSERVER
0639 PM HAIL FRANKLIN 39.62N 90.05W
05/23/2004 1.75 INCH MORGAN IL LAW ENFORCEMENT
SHERIFF REPORT.
&&
CORRECTION TO REMOVE FIRST HAIL REPORT FROM BLOOMINGTON
PLAHMERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:19 PM CDT | Tornado Warning | ILX | Shelby | 56 min |
| May 23, 7:28 PM CDT | Tornado Warning | ILX | Sangamon | 32 min |
| May 23, 7:30 PM CDT | Tornado Warning | ILX | Moultrie | 60 min |
| May 23, 7:39 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 66 min |
| May 23, 7:39 PM CDT | Tornado Warning | ILX | Christian | 66 min |
| May 23, 7:46 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 59 min |
| May 23, 7:51 PM CDT | Tornado Warning | ILX | McLean, Tazewell | 54 min |
| May 23, 7:52 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas | 53 min |
| May 23, 8:01 PM CDT | Tornado Warning | ILX | Coles | 44 min |
| May 23, 8:13 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 62 min |
| May 23, 8:18 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 57 min |
| May 23, 8:23 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 52 min |
| May 23, 8:33 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 57 min |
| May 23, 8:45 PM CDT | Tornado Warning | ILX | Christian | 60 min |
| May 23, 9:01 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 59 min |
| May 23, 9:10 PM CDT | Flash Flood Warning | ILX | Christian | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.